New York, 2005

Damaging Wind in New York, July 5, 2005

July 5, 2005 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 5, 1:45 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 5, 1:45 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT TUE JUL 5 2005

.SHORT TERM(TONIGHT - THU)...
UPDATED...DECIDED TO ISSUE FFA FOR NRN TIER OF PA AND MOST OF CNTRL
NY. BANDS OF CONVECTION ARE FORMING TO THE W OF CWA AND HEADING E-NE
PARRALLEL TO UPR LVL FLO. DWPTS WERE CLSE TO 70F AND SEE NO REASON
WHY THIS ACVTY WILL WEAKEN AS IT REACHED C NY AND NRN TIER THIS EVE.
THIS IS A LOCALIZED FLASH FLOOD THREAT...AND THIS WILL BE EMPHASIZED
IN THE WATCH STATEMENT. WILL CONT SPS FOR REST OF NE PA AND SULLIVAN
CO NY AND HIGHLIGHT POTENTIAL FOR LATER THIS EVENING. - NICOSIA

PRVS DSCN...
SCTRD BANDS OF TSRA FORMING ACRS WRN NY AND NW PA IN ADVANCE OF
ANTHR UPR LVL WAVE. THIS FEATURE IS PROGGED TO WORK NE AND LEAD TO
THE ENHANCEMENT OF AN UPR LVL JET ENTRANCE CIRC OVR NY/PA. THIS WILL
ALLOW A SFC BNDRY TO DROP S INTO C NY. SIGNFT UPR LVL DVRG WILL LEAD
TO THE DVLPMENT OF A SFC LO OVR NY/PA/NJ AREA AND EVENTUALLY THIS LO
TRACKS SOMEWHERE INTO SRN NEW ENGLAND. WITH A BNDRY DROPPING S AND
FLO PARALLEL TO THE BNDRY AND RELATIVE HI PW/S (1.75 INCH) STREAMING
IN FROM THE SW...THE THREAT REMAINS FOR FLASH FLOODING INTO THIS
EVE. STILL A BIT TOO EARLY TO PINPOINT THE HIGHEST THREAT AREA SO
WILL KEEP STATEMENT GOING. THERE IS ALSO A SVR THREAT INTO EARLY
THIS EVENING AS SOME STORMS COULD PULSE DUE TO DRY AIR AT MID-LVL/S
INITIALLY. PROFILES ARE MARGINAL FOR SVR BUT WITH DRY AIR AT
MID-LVLS ANY DOWNDRAFTS THAT FORM COULD BE LOCALLY ENHANCED.
WILL CONT SPS FOR THE POTENTIAL FOR SVR AND FF INTO TONIGHT. FFA
WILL BE ISSUED IF AND WHEN THE THREAT TIME AND AREA IS MORE
DEFINED...IF IT MATERIALIZES.

UPR LVL WAVE WORKS E OF NY/PA BY AFTER MIDNIGHT AS YET ANTHR WORKS
INTO THE REGION WED. RESIDUAL LL MOISTURE WILL BE IN PLACE...ESP IN
THE NRN AND ERN CWA. THUS SEE CHC/S FOR SHWR AND TSRA WED HIGHEST
POPS IN THE N AND E CWA. THIS NEXT WAVE PASSES AND YET ANTHR AFFECTS
THE REGION ON THU CONT CHC/S FOR SHRA/TSRA. - DJN
&&

.LONG TERM (THU NITE - TUES)...
LOTS TO DEAL WITH ESPLY EARLY THIS PERIOD. PERSISTENT UPR LOW OVER
FCST AREA THRU SAT WITH REMNANTS OF TS CINDY PSBLY ADVECTING
NORTHWARD WITH TROPICAL SHOWERS OR THUNDERSTORMS INTO SAT. ALWAYS
LOTS OF UNCERTAINTY WHEN DEALING WITH UPR LOWS...BUT HPC FLWG ECMWF
WHICH SHOWS UPR FEATURE WILL LIFT TO NEW ENGLAND OVER THE WEEKEND.
THIS STILL LEAVES US IN NWLY CYCL FLOW...BUT SFC HIGH PRESSURE
BUILDS IN THROUGH TUESDAY. WL ACCEPT THIS GUIDANCE FOR NOW...BUT
WOULDN/T BE SURPRISED TO SEE A SLOWER TREND TO CUTOFF LOW...WITH
MORE PESSIMISTIC WX ERLY NEXT WEEK. HPC/MEX TEMPS GENLY ACCEPTED
WITH NEAR NORMAL READINGS. -JAB

.AVIATION (05/18Z - 06/18Z)...
GENLY VFR FLIGHT CONDS XPCTD THRU 23Z WITH AREAS OF MVFR VSBY IN HZ.
TSRA INCRS IN COVERAGE THIS EVENING AHD OF COLD FRONT MOVING INTO
AREA. CIGS/VSBYS WILL LWR TO WDSPRD MVFR. CELLS LKLY TO PRODUCE HVY
RAFL...THEN AS PCPN ENDS AFT 08Z...AREAS IFR LIKELY ESPLY
ELM-ITH-BGM. SLOLY IMPVG CONDS AFT 13Z WEDS. -JAB

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FFA UNTIL MIDNIGHT FOR NYZ009-015>018-022>025-036-
037-044>046-055-056
.PA...FFA UNTIL MIDNIGHT PA038>039
&&
Hazardous weather outlook, Jul 5, 3:04 AM EST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
404 AM EDT TUE JUL 5 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-060930-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
404 AM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A COLD FRONT WILL CROSS THE REGION FROM NORTHWEST TO
SOUTHEAST...SETTING OFF THUNDERSTORMS ALONG THE WAY.  A FEW
THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING COULD PRODUCE
DAMAGING WIND GUSTS AND HAIL...MAINLY IN CENTRAL NEW YORK.  AFTER
SUNSET...THE THUNDERSTORM LINES WILL BEGIN TO TRAIN AND BACK
BUILD...AND COULD PRODUCE HIGH HOURLY RAINFALL RATES AND LEAD TO
FLASH FLOODING.  THE THREAT FOR ANY FLOODING WILL BE GREATEST IN THE
VICINITY AND SOUTH OF THE STATE BORDER.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.  ALSO...RAINFALL
SPOTTERS ARE ASKED TO CALL IN THEIR SIGNIFICANT RAINFALL REPORTS.

MC

In the hours before

Special weather statement, Jul 5, 2:31 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
331 PM EDT TUE JUL 5 2005

NYZ062-PAZ043-044-047-048-072-060300-
LACKAWANNA PA-LUZERNE PA-PIKE PA-SOUTHERN WAYNE PA-SULLIVAN NY-
WYOMING PA-
331 PM EDT TUE JUL 5 2005

...POTENTIAL FOR THUNDERSTORMS WITH VERY HEAVY RAINFALL LATE THIS
EVENING AND OVERNIGHT IN NORTHEAST PENNSYLVANIA AND THE CATSKILLS...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING AND
BECOME MORE NUMEROUS OVERNIGHT IN NORTHEAST PENNSYLVANIA AND THE
CATSKILLS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM LATE EVENING
INTO THE OVERNIGHT HOURS IN THESE AREAS. THERE IS A POSSIBILITY THAT
A FEW THUNDERSTORMS COULD PRODUCE EXCESSIVE RAINFALL AND LOCALIZED
FLOOD PROBLEMS...ESPECIALLY OVER SMALL STREAMS...CREEKS AND IN
POOR DRAINAGE AREAS.

A FRONTAL SYSTEM WILL DROP SOUTH INTO CENTRAL NEW YORK THIS EVENING
AS LOW PRESSURE FORMS ON THE FRONT. THIS FRONT AND LOW PRESSURE
SYSTEM WILL COMBINE WITH A WARM AND HUMID AIR MASS IN PLACE AND LEAD
TO THE POSSIBILITY OF THUNDERSTORMS WITH VERY HEAVY RAIN. IF THE
THREAT OF FLASH FLOODING BECOMES MORE CERTAIN...FLASH FLOOD WATCHES
WILL BE ISSUED FOR THE REMAINDER OF NORTHEAST PENNSYLVANIA AND THE
CATSKILLS LATER THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.

NICOSIA
Special weather statement, Jul 5, 2:32 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 PM EDT TUE JUL 5 2005

NYZ015-052000-
YATES NY-
332 PM EDT TUE JUL 5 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS TO 40 MPH AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
RUSHVILLE..AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FERGUSON CORNERS AT 345 PM EDT
  BENTON AT 350 PM EDT
  BELLONA STN AT 355 PM EDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

RRM
Special weather statement, Jul 5, 4:00 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
500 PM EDT TUE JUL 5 2005

NYZ017-052130-
CAYUGA NY-
500 PM EDT TUE JUL 5 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS TO 40 MPH AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
GENOA..AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SHERWOOD AND CASCADE AT 505 PM EDT
  LOCKE AND MORAVIA AT 510 PM EDT
  MONTVILLE AT 515 PM EDT
  KELLOGGSVILLE AT 520 PM EDT
  DRESSERVILLE AND SEMPRONIUS AT 525 PM EDT
  COMO AT 530 PM EDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

RRM
Special weather statement, Jul 5, 4:25 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
525 PM EDT TUE JUL 5 2005

NYZ017-044-052200-
CAYUGA NY-CORTLAND NY-
525 PM EDT TUE JUL 5 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS TO 45 MPH AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
LOCKE..AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COMO AND GRACIE AT 530 PM EDT
  CORTLAND WEST AND MUNSONS CORNERS AT 535 PM EDT
  HOMER AND CORTLAND AT 540 PM EDT
  EAST HOMER AND MC GRAW AT 550 PM EDT
  SOLON AT 600 PM EDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

RRM
Special weather statement, Jul 5, 5:45 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
645 PM EDT TUE JUL 5 2005

NYZ055-056-052315-
BROOME NY-TIOGA NY-
645 PM EDT TUE JUL 5 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS TO 40 MPH AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
BARTON AND MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LOUNSBERRY AND TIOGA CENTER AT 650 PM EDT
  CATATONK AT 655 PM EDT
  OWEGO AT 700 PM EDT
  APALACHIN AND CAMPVILLE AT 710 PM EDT
  TIOGA TERRACE AND ENDICOTT AT 715 PM EDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

RRM

The radar

The Ft Drum radar (KTYX), 77 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
July 5, 5:50 PM EST
Where
Oneida County, Clark Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.100, -75.383

Thunderstorm winds downed trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467147.